Southmead #Hospital ‘ignored #warning’ before #teen’s #death


The parents of a teenager with autism who died in a Bristol hospital say doctors ignored their warnings about his reaction to medication for epileptic seizures.

Thomas Oliver McGowan died in 2016 aged 18 after he had been given the drug Olanzapine at Southmead Hospital.

Paula and Tom McGowan said they told doctors he had suffered “30 fits a day” when receiving similar drugs.

The hospital said it was “supportive of the care and treatment provided”.

Known as Oliver, the teenager from Emerson’s Green in Bristol was expected to live a full, independent life, despite living with mild autism and epilepsy.

When he was 15 his seizures became more severe and he was admitted to hospital where he was given anti-psychotic drugs.

“As soon as they gave them he became unrecognisable,” said Tom McGowan. “He went from having one seizure a fortnight to around 30 a day.”

He was taken off the drugs and was sent home within two days, but was taken to Southmead Hospital in October 2016 when he had another seizure.

Despite warnings from his parents about his previous reaction, Oliver was given a similar anti-psychotic drug Olanzapine.

“What was happening was a reaction to the drug which caused his brain to swell so severely that it came out the base of his skull,” said Mr McGowan.

Oliver never came out of intensive care and died on 11 November 2016.

“I can’t believe that a life that was so full of energy has been taken,” said Paula McGowan.

“For a mum, I have had to turn round and say ‘I told you so’. But in me telling you so, I have had to lose my child.”

In a statement, Southmead Hospital said: “We have investigated what happened and, while we remain fully supportive of the care and treatment our staff provided, we are committed to taking action to improve how we care for people with learning disabilities.”

An inquest into Oliver’s death is due to start on 16 April.

Leave a Reply

Your email address will not be published. Required fields are marked *

90 − 87 =